Iowa, 2004High Wind in Iowa, December 12, 2004
December 12, 2004 · NWS DMX · 26 events in 26 counties and zones
An intense low pressure area moved southeast from Winnipeg through the upper Great Lakes during the early morning hours of the 12th, through the day. The low was 985 mb and set up a tight pressure gradient across Iowa.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure area moved southeast from Winnipeg through the upper Great Lakes during the early morning hours of the 12th, through the day. The low was 985 mb and set up a tight pressure gradient across Iowa. Very warm air was drawn north ahead of the low pressure systems trailing cold front, setting the stage for an adiabatic atmosphere. The vorticity center tracked southeast through Wisconsin as the 500 mb jet ribbon set up over Iowa. Strong winds began before sunrise and reached high wind criteria by the mid to late morning hours. Winds blew through much of the day with sustained winds of 35 to 45 MPH reported in most areas. Scattered gusts were above 50 kts, or 58 MPH. Winds approached 60 MPH in Calhoun County at Farnhamville and in the Mason City areas. Damage to trees and gutters was reported in the Cedar Falls area in Black Hawk County. The strongest winds was at Brooklyn in Poweshiek County with a gust recorded at 64 MPH. A gust of 60 MPH was measured southwest of Mason City. The WFO in Johnston reported a 59 MPH wind gust in Polk County. To the north, in Story County, in what was reported as the largest tent structure ever built, high winds totally destroyed a demonstration tent.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM CST, 7 hours 30 minutes earlier.
Area forecast discussion, Dec 12, 2:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CST SUN DEC 12 2004
.DISCUSSION...
MAIN FOCUS IS HIGH WINDS TODAY ACROSS MUCH OF CWA. AT THE SAME TIME
WHAT TO DO TONIGHT AND WHERE. EXTENDING AN ADVISORY ON DAY SHIFT
MAYBE BEST SOLUTION.
MODELS VERY CLOSE IN SOLUTION WITH MOVING COLD FRONT ACROSS THE
STATE THIS MORNING THEN RESULTING STRONG WIND FIELDS RIGHT UP
THROUGH 500MB. 925-850 LAYER 50 TO 70 KNOTS WINDS FORECAST. NIGHT
SHIFT ALREADY UPPED ADVISORY TO HIGH WIND WARNING 15-24Z TDA NRN TWO
THIRDS OF CWA AND THIS APPEARS TO BE WIDE MOVE HOWEVER DAY SHIFT MAY
HAVE TO EXTEND WARNING FARTHER SOUTH AS DAY GOES ON DEPENDING ON
PATTERN. OTHER PROBLEM IS HOW HIGH TODAY AS LOOK UPSTREAM SHOWING
GOOD MIXING COMPRESSION RESULTING IN TEMP JUMP INTO THE UPPER 40S TO
LOWER 50S BEFORE CRASHING BEHIND THE FRONT. REMAINDER OF DRY
FORECAST PUTS FOCUS ON TEMPERATURES WITH RATHER PROGRESSIVE PATTERN
OF SYSTEMS WITH LITTLE OR NO MOISTURE TO WORK AND UNFAVORABLE TRACK
TO BRING ANY CHANCE FOR PCPN ACRS CWA. IN SHORT TERM AFTER GOOD
SHOT OF COLD AIR ATMOSPHERE RECOVERS RATHER QUICKLY WITH WAA BY TUE
NIGHT AFTER A COLD DAY/NIGHT ON MONDAY. WITH SFC RIDGE OVER THE
AREA THROUGH MUCH OF THE WEEK SYSTEM GLANCES NERN IA THU HOWEVER NOT
MUCH EXCEPT CLOUDS AS IT PASSES.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 15Z-24Z
SUNDAY NORTH OF INTERSTATE 80.
WIND ADVISORY SUNDAY MORNING THROUGH EARLY MONDAY MORNING FOR AREAS
SOUTH OF INTERSTATE 80..
&&
FORSTER
Hazardous weather outlook, Dec 12, 5:20 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CST SUN DEC 12 2004
IAZ057>060-070>075-081>086-092>097-131200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
520 AM CST SUN DEC 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
30 FROM NEAR DENISON TO NEAR AMES TO MONTEZUMA.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS TODAY AND INTO TONIGHT AS NORTHWEST WINDS OF
25 TO 35 MPH INCREASING TO 35 TO 45 MPH WITH GUSTS NEAR 55 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004>007-015>017-023>028-033>039-044>050-061-062-131200-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
520 AM CST SUN DEC 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF
HIGHWAY 30 FROM NEAR DENISON TO NEAR AMES TO MONTEZUMA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS TODAY WITH SPEEDS OF 35 TO 45 MPH WITH
GUSTS NEAR 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FORSTER
High Wind, Black Hawk
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Black Hawk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
High Wind, Boone
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Boone forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
High Wind, Bremer
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Bremer forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
High Wind, Calhoun
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Calhoun forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
High Wind, Cerro Gordo
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
High Wind, Emmet
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
High Wind, Grundy
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Grundy forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
High Wind, Hancock
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Hancock forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
High Wind, Humboldt
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Humboldt forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
High Wind, Jasper
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Jasper forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
High Wind, Kossuth
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Kossuth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
High Wind, Palo Alto
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Palo Alto forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
High Wind, Pocahontas
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Pocahontas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
High Wind, Polk
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Polk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
High Wind, Poweshiek
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Poweshiek forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
High Wind, Story
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Story forecast zone
- Measured
- 37 kt (43 mph) estimated sustained
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
High Wind, Tama
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Tama forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
High Wind, Webster
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Webster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
High Wind, Winnebago
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
High Wind, Worth
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Worth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
High Wind, Wright
- When
- December 12, 10:00 AM CST to 5:00 PM CST
- Where
- Wright forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, December 12, 2004$450,000 · 65 kt wind · 1 event
- Strong Wind in Wisconsin, December 12, 2004$34,000 · 20 events
- High Wind and Strong Wind in Minnesota, December 12, 2004$800 · 42 events
- High Wind in Iowa, December 12, 2004$29,000 · 57 kt wind · 6 events
- High Wind in South Dakota, December 12, 200452 kt wind · 17 events
- Winter Storm in Michigan, December 12 to 13, 200415 events
- High Wind in Iowa, December 12, 200457 kt wind · 11 events
- High Wind in South Dakota, December 12, 200454 kt wind · 10 events
- Winter Storm in Michigan, December 12 to 13, 20049 events
- High Wind in Minnesota, December 12, 2004$10,000 · 57 kt wind · 8 events
- High Wind in Iowa, December 12 to 13, 200454 kt wind · 7 events
- Strong Wind in Wisconsin, December 12, 2004$500 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428845, 5428846, 5428847, 5428848, 5428849, 5428850, 5428851, 5428852, 5428853, 5428891, 5428892, 5428893, 5428894, 5428895, 5428896, 5428897, 5428898, 5428899, 5428900, 5428901, 5428902, 5428903, 5428904, 5428905, 5428906, 5428907.